gdc
Side-Effects Management

Managing Hand & Foot Skin Reactions to Cancer Therapies

Hand-foot skin reactions are a type of side effect associated with targeted therapies, a newer type of cancer treatment. Oncology nurse navigator Cheryl Bellomo recommends strategies to ease the pain and skin sensitivity associated with these reactions.
June 2019 Vol 5 No 3
Cheryl Bellomo, MSN, RN, OCN, ONN-CG
Oncology Nurse Navigator
Intermountain Cancer Center, Cedar City Hospital, Utah

In the past decade, personalized targeted cancer drugs have emerged in the treatment of cancer leading to increased patient survival. Currently, FDA-approved oral and intravenous targeted therapies are being used in the treatment of several solid tumors, including breast, cervical, head and neck, renal, esophageal, and metastatic colorectal cancers.

Targeted Therapies & Skin-Related Side Effects

Targeted therapies are designed according to tumor-specific biologic markers and the individual patient’s tumor characteristics. These drug therapies target specific receptors and pathways, such as epidermal growth factor, tyrosine kinase, and vascular endothelial growth factor, on cancer cells to suppress tumor growth.

Although targeted drugs are generally better tolerated by patients than chemotherapies, these newer therapies can affect epithelial cells that line the inside and outside of body organs, including our skin, causing skin-related side effects.

Hand-foot skin reactions are a type of skin-related side effects that can occur with the use of targeted therapies.

Hand-foot skin reactions are characterized by scaling of the skin, surrounded by redness (erythema) and are found on the pressure-bearing areas of the hands and feet. Patients with hand-foot skin reactions complain of pain, increased skin sensitivity, and calluses to the pressure points of the hands and feet.

Common Symptoms

The common symptoms seen in patients with hand-foot skin reactions include:

  • Numbness, tingling, or a feeling of “pins and needles”
  • Increased skin sensitivities, especially when touching hot objects
  • Burning sensation and/or blistering
  • Redness and/or swelling
  • Buildup of hard skin or calluses at pressure points, such as the heels or balls of the feet
  • Dry and/or cracked skin with peeling and/or flaking skin

Although hand-foot skin reactions may be a significant predictor of the benefit of therapy, these reactions can also have a major impact on the patient’s physical, functional, emotional, and social well-being.

Being able to manage these skin reactions in an effective and timely way is important to maximize the effectiveness of therapy, maintain the patient’s quality of life, and minimize the need for medication dose reduction or discontinuation of treatment.

It is imperative for patients to always report symptoms of hand-foot skin reactions immediately to their healthcare team. Evidence shows that quick attention and careful management of symptoms can prevent medication dose reduction or delays, which is important to ensure a positive impact on the disease outcomes. Patients can play an active role in managing skin reactions when knowing how to focus on skin care and hygiene.

Managing Hand-Foot Side Effects

The management of hand-foot skin reactions includes several strategies, as listed below.1

Skin hygiene

  • Clean hands, feet, and skin- fold areas with lukewarm water, gently pat dry
  • Wash sweat from skin
  • Avoid hot water on your skin
  • Apply creams or lotions with lanolin often to keep the skin hydrated
  • Use urea and salicylic acid to remove overgrown or callous skin
  • Soak feet for 20-30 minutes daily in lukewarm water with Epsom salt, then use a pumice stone once weekly to remove calluses
  • Use sunscreen and avoid sun exposure during treatment
  • Avoid going barefoot outdoors or loose-fitting sandals; wear comfortable lace-up shoes with padded insoles

Avoid tight objects on your skin

  • Avoid tight-fitting shoes, socks, and harsh fabrics
  • Don’t apply tight bandages, dressings, or tape to skin

Avoid abrasive conditions

  • Don’t immerse your hands in strong detergent, bleach, or other chemicals; use nonrubber protective gloves
  • Use padding or wear gloves to avoid friction when working with your hands
  • Avoid vigorous activities or exercise that can put stress on your hands or feet; don’t use hands for activities that may cause abrasion or mechanical stress (such as clapping, typing), require tight gripping (of tools, musical instruments, driving), and vigorous activities (such as jogging, aerobics)

Regulate hand and foot temperature

  • Use gel shoe inserts for cushioning and reducing friction
  • Avoid situations that raise body temperatures (steam saunas, hot baths, heating pads, vigorous exercise)
  • Don’t wear rubber gloves for dishwashing; they generate heat

Report Any Reactions to Your Care Team

Hand-foot skin reactions can occur early in the treatment of targeted drugs. These reactions can also occur after changing the dose of treatment or restarting the treatment after a period of interruption.

It is important that you report any such reactions to your doctor, your navigator, or other on your healthcare team as soon as you think you are experiencing any medication side effects.

Reference

  1. BC Cancer Agency. Symptom Management Guidelines: Palmar-Planta Erythrodysesthesia. Updated October 2014. www.bccancer.bc.ca/nursing-site/Documents/14.%20Palmar%20Plantar%20Erythrodysesthesia.pdf.
Recommended For You
Nutrition & CancerSide-Effects Management
What to Eat to Combat Cancer-Related Fatigue
By Julie LG Lanford, MPH, RD, CSO, LDN
Fatigue is a common complaint of people facing cancer that can affect them during and after treatment. Registered Dietitian Julie Lanford provides tips on energy-boosting foods and simple nourishment ideas to help combat fatigue during cancer.
Side-Effects Management
Drugs for Side-Effects Management (Supportive Care)
Here are the drugs and financial support services available to patients receiving treatment for Side-Effects Management (Supportive Care).
ImmunotherapySide-Effects Management
First National Guidelines for Dealing with Side Effects of Immune Checkpoint Inhibitors
By Wayne Kuznar
The National Comprehensive Cancer Care Network and the American Society of Clinical Oncology recently issued the first set of recommendations for the management of immunotherapy side-effects.
Last modified: August 14, 2019

Subscribe to CONQUER: the patient voice® magazine

Receive timely cancer news & updates, patient stories, and more.

Country